Opioid medications are typically prescribed to relieve pain associated with surgery, cancer, or injuries. While their short-term effects are relatively well known, the effects and risks of long-term opioid use are less clear.
This is partly because there’s no formal definition of “long-term” use. Some
With that in mind, some short-term side effects may also occur with long-term use. Common side effects include:
If you take opioids as prescribed by a healthcare professional, these side effects aren’t typically a cause for concern.
But taking more than prescribed, or more than your body is accustomed to, can cause an unintentional overdose.
Long-term opioid use is associated with the following adverse effects:
- adrenal insufficiency, which occurs when your adrenal glands don’t produce enough cortisol
- central sleep apnea, when your brain temporarily “forgets” to tell your body to breathe while sleeping
- hypogonadism, which occurs when your body doesn’t produce enough estrogen or testosterone
- osteoporosis, a bone disease that can lead to fractures
- tremors, which are involuntary movements of the body, unlike muscle spasms or muscle twitches
- worsening gastroesophageal reflux disease (GERD) symptoms
Over time, your body may develop a tolerance to opioids. That means you need to take an increasingly higher dose of opioids to feel the same effects you once did with a lower dose.
Eventually, your body may also develop a dependence on opioids to function. If you stop taking opioids after developing a dependence, you will experience withdrawal symptoms.
It’s best to work with your healthcare professional to ensure you use the lowest effective dose for the shortest possible time.
Opioid use disorder (OUD), sometimes called opioid addiction, can develop with or without dependence.
OUD involves repeated use of opioids despite significant negative effects. These effects may be physical, psychological, or social.
Potential symptoms of OUD include:
- difficulty decreasing your opioid use despite a desire to do so
- experiencing strong urges to take opioids
- continuing to take opioids despite negative effects on your obligations at work or home
- spending significant time trying to obtain opioids or recovering from their effects
- experiencing withdrawal symptoms when you stop taking opioids
- developing a tolerance to opioids
The Diagnostic and Statistical Manual of Mental Disorders, 5th edition, text revision (DSM-5-TR) doesn’t consider withdrawal or tolerance as symptoms of OUD if you’re taking opioids as prescribed by a healthcare professional.
It’s also worth noting that OUD occurs on a spectrum that ranges from mild to severe, depending on your unique symptoms.
If you think you might have OUD, consult a healthcare professional. They can answer any questions you may have and recommend next steps.
Treatment for OUD often involves a combination of medication and therapy. This is known as medication-assisted therapy (MAT).
Medications that might be used in MAT include:
It’s possible to experience opioid intoxication or accidental opioid poisoning regardless of how long you’ve been taking opioids. That said, long-term opioid use is linked to a higher risk of overdose.
An unintentional opioid overdose can cause the following symptoms:
- blue or gray fingertips or lips
- dozing off, even when trying to stay awake
- pale or ashen, clammy skin that’s cool to the touch
- small or constricted pupils
- slowed or erratic heart rate
- slowed, ragged, or absent breathing
If you suspect someone is having an opioid overdose, call 911 or your local emergency services right away.
Ask your pharmacist about naloxone (Narcan) availability in your area. NEXT Distro can also help you find naloxone in your area and even send you some by mail.
It’s especially important to have naloxone (Narcan) on hand if you or a loved one takes opioids from a nonpharmaceutical source.
This is because these opioids may be contaminated with other potent substances that can increase the risk of unintentional overdose.
If a healthcare professional prescribes an opioid medication, keep them in the loop about your pain levels and side effects. Don’t increase or decrease your prescribed dose unless your healthcare professional advises you to do so.
What are opioids?
The term “opioids” refers to all naturally occurring, semisynthetic, and synthetic opioid drugs. They include medications prescribed by healthcare professionals and substances used for pleasure.
How do opioids work?
Your body’s cells contain receptors. These receptors are like a lock. Certain molecules can unlock them. Opioid receptors are found in nerve cells in your brain, spinal cord, stomach, and some other body parts.
Opioids activate these opioid receptors. In response, the opioid receptors block the transmission of pain signals from the nerve, providing significant pain relief.
What’s considered long-term opioid usage?
What are the side effects of long-term opiate usage?
Experts don’t fully understand the effects of long-term opioid use, partly because there’s no agreement about what constitutes long-term use.
Generally speaking, the side effects associated with short-term use are also possible with longer-term use. This includes drowsiness, dizziness, and nausea, to name a few.
Building a tolerance or dependence may be more common with long-term opioid use.
Can long-term opioid use damage the brain?
It’s possible, but more research is needed to fully understand the potential neurological effects. Using opioid medication as prescribed can help reduce your risk of adverse effects.
Unintentional opioid overdose can cause your breathing rate to slow. This can decrease the amount of oxygen that reaches the brain. Quick intervention with naloxone (Narcan) can help reverse these effects.
Opioid use disorder (OUD), also called opioid addiction, is
There’s no formal distinction of what constitutes long-term opioid use. Plus, everyone reacts to opioids differently.
As a result, it’s difficult to get a complete picture of the effects of long-term opioid use. However, long-term use does appear to be linked to a range of health effects.
If you’re concerned about how long you’ve been taking opioids or want to cut back your dose, talk with your prescribing doctor. They can help you find an alternative medication or work with you to taper down your dose.
You can also reach out to one of the following free and confidential resources:
- Substance Abuse and Mental Health Services Administration (SAMHSA) National Helpline at 800-662-HELP (4357) or online treatment locator
- SAFE Project